Want to watch this video? Sign up for the course here. Or enter your email below to watch one free video.

Unlock This Video Now for FREE

This video is normally available to paying customers.
You may unlock this video for FREE. Enter your email address for instant access AND to receive ongoing updates and special discounts related to this topic.

When healthcare professionals are dealing with patients, it is very important to educate patients effectively so that they can reconise when they are having a reaction, when to use their auto injector, and when to get professional help.

Patients can be referred to an appropriate allergy clinic where they undergo further testing and receive advice to ensure that the correct treatment plan is created for them. You do not only need to train patients on what to do in an emergency, but also how to recognise and avoid the substance that causes the reaction. Training will include looking at situations that could increase risk. These scenarios include parties, eating out, holidays, and reading labels on foods correctly.

Patients at risk are usually advised to carry their adrenaline auto-injector with them at all times. Patients and those close to them such as family, close friends, and caretakers should also receive training in using the auto-injector. They should also practise regularly using a suitable training device so that they will know what to do in an emergency. Information about managing severe allergies can be obtained from their allergy specialist, general practitioner, other healthcare professional, or the Aanaphylaxis Campaign.

If training children, this is harder as they may feel left out compare to their friends. This is why overall training in schools to all teachers and children is needed to ensue that everyone understands how serious the condition is and does all they can to help avoid the patient being put at risk.
Specific guidance and training is available for schools with children at risk of allergic reactions from many organisations like Allergywise and the anaphylaxis campaign. We have put some links on the student download area.

All those at high risk of an anaphylactic reaction should consider wearing some device, such as a  Medic Alert braclet to provide information about their anaphylactic reaction. With any treatments or education, it is important to keep records of what you advise to patients.